Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Springfield, MO

June 30, 2005Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2005, 7:24 PM CDT for Howell County, Missouri. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 7:24 PM CDT (00:24 UTC)
Expired
Jun 30, 2005, 8:32 PM CDT
In force
68 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:48 PM CDTTSTM WND DMGWillow Springs, MOTREES DOWN.
Jun 30, 7:48 PM CDTTSTM WND DMGWillow Springs, MOTREES DOWN.
Jun 30, 8:20 PM CDTTSTM WND DMG(Uno)West Plains, MOTREES DOWN IN AND EAST OF WEST PLAINS.
Jun 30, 8:20 PM CDTTSTM WND DMG(Uno)West Plains, MOTREES DOWN IN AND EAST OF WEST PLAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 010024
SVRSGF
MOC091-010130-
/O.NEW.KSGF.SV.W.0133.050701T0024Z-050701T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 830 PM CDT.

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTH OF MOUNTAIN
  GROVE...OR 21 MILES EAST OF AVA...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF WEST PLAINS BY 810 PM CDT.

THE TOWNS OF POMONA AND WHITE CHURCH ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING WINDS TO 60 MPH. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3705 9208 3678 9212 3660 9169 3702 9166

$$

BROWNING
3 follow-up statements
000 
WWUS53 KSGF 010039
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT THU JUN 30 2005

MOC091-010130-
/O.CON.KSGF.SV.W.0133.000000T0000Z-050701T0130Z/
HOWELL MO-
740 PM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HOWELL COUNTY UNTIL
830 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF WILLOW
SPRINGS...OR 23 MILES NORTHWEST OF WEST PLAINS...AND MOVING EAST AT
40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLOW SPRINGS BY 745 PM CDT.
  NEAR MOUNTAIN VIEW BY 805 PM CDT.

LAT...LON 3705 9208 3678 9212 3660 9169 3702 9166

$$

BROWNING
000 
WWUS53 KSGF 010102
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT THU JUN 30 2005

MOC091-010130-
/O.CON.KSGF.SV.W.0133.000000T0000Z-050701T0130Z/
HOWELL MO-
801 PM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HOWELL COUNTY UNTIL
830 PM CDT...

AT 800 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED  DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF MOUNTAIN
VIEW...OR 19 MILES NORTH OF WEST PLAINS...AND MOVING EAST AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
HOWELL COUNTY...INCLUDING THE TOWN OF MOUNTAIN VIEW.

DOWNED TREES WERE REPORTED IN WILLOW SPRINGS WITH THIS STORM. THIS 
IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3705 9208 3678 9212 3660 9169 3702 9166

$$
BROWNING
000 
WWUS53 KSGF 010132
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT THU JUN 30 2005

MOC091-010143-
/O.EXP.KSGF.SV.W.0133.000000T0000Z-050701T0130Z/
HOWELL MO-
833 PM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 831 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3705 9208 3678 9212 3660 9169 3702 9166

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:32 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 3:32 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT THU JUN 30 2005

.DISCUSSION...

COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON...OF COURSE
MOST CONVECTIVE SCENARIOS ARE COMPLEX THIS TIME OF YEAR. OUTFLOW
FROM ELEVATED MCS OVER NORTHERN MISSOURI SURGED SOUTHWARD INTO OUR
CWA INTO A MODERATELY UNSTABLE AND WEAKLY CAPPED ENVIRONMENT. VERY
WEAK SHEAR PROFILES HAVE KEPT STORMS THAT HAVE DEVELOPED THUS FAR
THIS AFTERNOON VERY PULSY AND OUTFLOW DOMINANT. ISOLATED CONVECTION
WILL LIKELY PERSIST INTO THE EARLY EVENING ALONG/NEAR OUTFLOW
BOUNDARIES.

BETTER CHANCES OF RAIN WILL COME THIS EVENING INTO THE OVERNIGHT
HOURS AS SURFACE BASED CONVECTION CURRENTLY DEVELOPING OVER KANSAS
PROPAGATES EAST-SOUTHEASTWARD INTO OUR CWA PROBABLY RIDING THE EDGE
OF THE COLD POOL. NAM/GFS/WRF ALL HAVE STRONG QPF SIGNALS OVER THE
OZARKS TONIGHT AS WE GET INTO THE RIGHT ENTRANCE REGION OF A 80KT
200MB JET. IN ADDITION...LOW LEVEL FLOW INTERSECTING THE BOUNDARY
WILL INCREASE AS THE LOW LEVEL NOCTURNAL WIND MAXIMA DEVELOPS AFTER
SUNSET. COMBINATION OF HIGH INSTABILITY AND AMPLE MOISTURE COULD SET
THE STAGE FOR LOCALLY HEAVY RAINFALL TONIGHT. WARM TEMPERATURES
ALOFT AND RELATIVE WEAK WIND FIELDS WILL LIKELY PREVENT MUCH IN THE
WAY OF ANY SEVERE HAIL. DAMAGING WINDS ARE MORE OF A POSSIBLY
TONIGHT IF A STRONG COLD POOL CAN BECOME ESTABLISHED. 45-55KT
FORWARD PROPAGATING CORFIDI VECTORS TONIGHT WOULD SUGGEST THAT
BOWING SEGMENTS WITH DAMAGING WINDS ARE POSSIBLE IF THE CONVECTION
NORTH OF EMPORIA CAN DEVELOP A STRONG COLD POOL.

TONIGHTS CONVECTION WILL END BY EARLY FRIDAY MORNING WITH A COOLER
AND LESS HUMID AIR FILTERING INTO THE AREA TOMORROW. COOLER WEATHER
WILL BE SHORT LIVED (AS IT TYPICALLY IS THIS TIME OF YEAR) WITH
WINDS GRADUALLY TURNING SOUTHERLY AGAIN OVER THE WEEKEND WITH A
RETURN TO HOT AND HUMID WEATHER LIKELY BY SUNDAY INTO MONDAY.

STILL APPEARS AS THOUGH THE SGF CWA WILL BE ON THE FRINGE OF THE
STRONGER BELT OF WESTERLIES NEXT WEEK. LOOKS AS THOUGH A RELATIVELY
LOW AMPLITUDE RING OF FIRE TYPE PATTERN WILL SET UP EITHER HERE OR
NEARBY WITH OCCASIONAL MCS CHANCES. PREDICTING TIMING/LOCATION OF
AN MCS IS HARD ENOUGH 6-12 HOURS OUT (ALA TONIGHT)...AND IMPOSSIBLE
4-7 DAYS OUT. GIVEN THE UNCERTAINTIES DECIDED TO BROADBRUSH SILENT
20 POPS IN THE GRIDS MON-WED AND ADD MENTION OF THUNDER NEXT WEEK
INTO THE HWO.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...SCT TS DEVELOPING ALONG OUTFLOW BOUNDARY SHOULD
JUST BARELY MISS SGF TERMINAL EARLY THIS AFTERNOON...BUT DID INCLUDE
SOME TS IN VC. MORE WIDESPREAD SHRA/TSRA ACTIVITY SHOULD HOLD OFF
UNTIL TONIGHT. WHILE THUNDERSTORMS ARE LIKELY ONLY INCLUDED
PREVAILING SHOWERS FOR NOW WITH CHANCE OF THUNDER UNTIL TIMING OF
THUNDERSTORMS CAN BE BETTER PINPOINTED. VFR CONDITIONS ARE EXPECTED
TOMORROW MORNING IN THE WAKE OF TONIGHT STORMS.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 30, 5:24 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT THU JUN 30 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING ACROSS
  PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  LATE THIS AFTERNOON.

  A VERY MOIST AND STRONGLY UNSTABLE AIRMASS HAS BEEN IN PLACE
  ACROSS THE REGION THROUGH MUCH OF TODAY. VERTICAL WIND SHEAR WAS
  INCREASING RAPIDLY AHEAD OF APPROACHING UPPER LEVEL JET STREAM.
  THIS WILL ALLOW FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
  SUPERCELLS INTO THE EVENING HOURS...GENERALLY WEST OF A HERMITAGE
  TO LEBANON TO GAINESVILLE LINE.

  DAMAGING WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO GOLF BALL SIZE
  ARE EXPECTED TO BE THE MAIN THREATS WITH THESE STORMS. TORRENTIAL
  RAINFALL WILL ACCOMPANY MANY OF THESE STORMS...HOWEVER RECENT DRY
  CONDITIONS AND FORWARD STORM MOVEMENT SHOULD PRECLUDE ANY
  WIDESPREAD FLOODING.

  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD LINGER INTO THE EARLY
  MORNING HOURS FRIDAY...MAINLY SOUTH OF HIGHWAY 60.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS SHOULD BE PREPARED FOR ACTIVATION FOR INTO THE
  EVENING HOURS..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Local storm report, Jun 30, 5:57 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             COLLINS                 37.88N 93.63W
06/30/2005  0.75 INCH        ST.CLAIR           MO   FIRE DEPT/RESCUE

0546 PM     HAIL             SPRINGFIELD             37.20N 93.30W
06/30/2005  0.88 INCH        GREENE             MO   AMATEUR RADIO

SR
Local storm report, Jun 30, 6:14 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 S BUFFALO             37.59N 93.10W
06/30/2005  2.75 INCH        DALLAS             MO   LAW ENFORCEMENT

            PATROL CAR DAMAGED BY GOLF BALL TO BASEBALL SIZE HAIL.

0608 PM     HAIL             NORTHVIEW               37.28N 93.00W
06/30/2005  0.88 INCH        WEBSTER            MO   AMATEUR RADIO

SR
Local storm report, Jun 30, 6:20 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             FORT SCOTT              37.83N 94.70W
06/30/2005  1.00 INCH        BOURBON            KS   LAW ENFORCEMENT

SR
Local storm report, Jun 30, 6:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             GROVESPRING             37.40N 92.62W
06/30/2005  1.00 INCH        WRIGHT             MO   DEPT OF HIGHWAYS

SR
Local storm report, Jun 30, 6:34 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 E SPRINGFIELD         37.20N 93.25W
06/30/2005  1.00 INCH        GREENE             MO   AMATEUR RADIO

SR
Local storm report, Jun 30, 7:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             MOUNT ZION              37.02N 92.67W
06/30/2005  0.88 INCH        DOUGLAS            MO   AMATEUR RADIO

0708 PM     TSTM WND GST     MANSFIELD               37.12N 92.58W
06/30/2005  60 MPH           WRIGHT             MO   LAW ENFORCEMENT

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningSGFWright42 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon61 min
Jun 30, 8:58 PM CDTSevere Thunderstorm WarningSGFOregon26 min
Jun 30, 9:38 PM CDTTornado WarningSGFJasper, Newton67 min
Jun 30, 10:15 PM CDTSevere Thunderstorm WarningSGFJasper26 min
Jun 30, 10:43 PM CDTTornado WarningSGFNewton62 min
Jun 30, 10:55 PM CDTSevere Thunderstorm WarningSGFJasper31 min
Jul 1, 12:06 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton54 min
Jul 1, 12:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Taney63 min
Jul 1, 12:22 AM CDTSevere Thunderstorm WarningSGFBarry53 min
Jul 1, 12:28 AM CDTSevere Thunderstorm WarningSGFOzark77 min
Jul 1, 12:32 AM CDTSevere Thunderstorm WarningSGFJasper58 min
Jul 1, 12:35 AM CDTSevere Thunderstorm WarningSGFStone70 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.